In this paper, by using the mountain pass theorem, we investigate the existence of subharmonic weak solutions for a class of second-order impulsive Lagrangian systems with damped term under asymptotically quadratic conditions. Some new existence criteria are established. Finally, an example is presented to verify our results.
MSC: 37J45, 34C25, 70H05.
Keywords:impulsive Lagrangian systems; damped term; subharmonic weak solutions; mountain pass theorem
1 Introduction and main results
In this paper, we investigate the existence of subharmonic weak solutions for the following second-order impulsive Lagrangian system with damped term:
where , , , , , satisfying and , B is a skew-symmetric constant matrix, and are symmetric and continuous matrix-value functions on ℝ satisfying and , and satisfies , where K, W are T-periodic in their first variable, and the following assumption:
Lagrangian systems are applied extensively to study the fluid mechanics, nuclear physics and relativistic mechanics. Especially, as a special case of Lagrangian systems, the following second-order Hamiltonian systems are considered by many authors:
where satisfies , and the existence and multiplicity of periodic solutions, subharmonic solutions and homoclinic solutions are obtained via variational methods. We refer readers to [1-14]. Especially, in 2010, under the asymptotically quadratic conditions, Tang and Jiang  obtained the following interesting result.
Theorem A (see , Theorem 1.1)
Then system (1.2) has a nontrivialT-periodic solution.
In recent years, variational methods have been applied to study the existence and multiplicity of solutions for impulsive differential equations and lots of interesting results have been obtained, see [15-20].
In , Nieto and O’Regan considered a one-dimensional Dirichlet boundary value problem with impulses. They obtained that the solutions of the impulsive problem minimize some (energy) functional and the critical points of the functional are indeed solutions of the impulsive problem.
In , Nieto introduced a variational formulation for the following one-dimensional damped nonlinear Dirichlet problem with impulses:
and gave the concept of a weak solution for such a problem. They obtained that the weak solutions of problem (1.3) are indeed the critical points of the functional:
By using the least action principle and the saddle point theorem, they obtained some existence results of solutions under sublinear condition and some reasonable conditions. In , system (1.5) with , where , was also investigated. By using variational methods, the authors obtained that system (1.5) has at least three weak solutions. In , the authors investigated system (1.5) with . They obtained that system (1.5) has infinitely many solutions under the assumptions that nonlinear term is superquadratic, asymptotically quadratic and subquadratic, respectively.
In recent years, via variational methods, some authors have been interested in studying the existence and multiplicity of periodic solutions and homoclinic solutions for the following Lagrangian systems with damped term:
In 2010, Li et al. investigated the following system, more general than system (1.6), with :
By variational methods, under superquadratic or subquadratic conditions, we obtained that system (1.8) has infinitely many solutions. One can see more details of our results and more research background of system (1.8) in .
In , Luo et al. investigated the existence of subharmonic solutions with prescribed minimal period for the following one-dimensional second-order impulsive differential equation:
In this paper, motivated by [10,15,16,21,28,29] and , we focus on the existence of subharmonic weak solutions for system (1.1), which is of impulsive conditions, and we study the problem under asymptotically quadratic conditions. To the best of our knowledge, there are few papers that consider such a problem for system (1.1). We call a solution u subharmonic if u is kT-periodic for some .
In this paper, we make the following assumptions:
(I3) There exists a constant C such that
This paper is organized as follows. In Section 2, we present the definition of a subharmonic classical solution, a subharmonic weak solution and the variational structure for system (1.1) and make some preliminaries. In Section 3, we present our main theorems and their proofs. In Section 4, an example is given to verify our main theorems.
(see Proposition 1.1 in ). Hence, there exist positive constants , such that
Remark 2.1 In , impulsive effects may occur periodically in , . In order to obtain a sequence of distinct subharmonic weak solutions (see Theorem 3.2 below), different from , in Definition 2.1, we assume that the impulsive effects only occur in , , which belong to . In other words, u is absolutely continuous on ℝ and is absolutely continuous on . Moreover, note that . Then it is easy to see that .
Then system (2.2) is equivalent to system (1.1) and its solutions are the solutions of system (1.1).
By the idea in , we take and multiply the two sides of the equality
by v and integrate it from 0 to kT. Then we obtain
Proof Motivated by , for , choose with for every . Then, by Definition 2.2, we obtain
Multiplying the above equality by v and integrating between 0 and kT, combining the argument of (2.4) and Definition 2.2, we obtain that
It follows from assumption (A) and Theorem 1.4 in  that the functional is continuously differentiable and
We will use the following mountain pass theorem to prove our results.
Lemma 2.2 (see )
Remark 2.2 As shown in , a deformation lemma can be proved by replacing the usual (PS)-condition with the condition (C), and it turns out that Lemma 2.2 holds true under the condition (C). We say that ϕ satisfies the condition (C), i.e., for every sequence , has a convergent subsequence if is bounded and as .
3 Main results
Step 2. We prove that satisfies assumption (iii) of Lemma 2.2. Set for . By the argument in , we know that (W3) implies that
and (K2) implies that
It follows from (3.2), (3.3), (W3) and (I1) that for sufficiently large s,
Step 3. We prove that φ satisfies the (C)-condition on . The proof is motivated by . For every , assume that there exists a constant such that
Then it follows from antisymmetry of B, (K2) and (I3) that
Next we prove that is bounded. Assume that as . Let . Then , and so there exists a subsequence, still denoted by , such that on . Then, by Proposition 1.2 in , we get . Hence, we have and for a.e. . Thus, by conditions (P), (W2) and (I2), we have
Hence, we have
It follows from (3.8) and Lemma 1 in  that there exists a subset of with such that
By (W3), we have
which contradicts (3.5). Hence is bounded. Going if necessary to a subsequence, assume that in . Then, by Proposition 1.2 in , we have and so as . Similar to the argument of Theorem 3.1 in , it is easy to obtain that . Hence, as . Hence, satisfies the (C)-condition.
Finally, (K1), (W1) and (I2) imply that . Hence, combining Step 1-Step 3 with Lemma 2.2 and Remark 2.2, we obtain that has at least a critical point in and . Then system (1.1) has at least one kT-periodic solution in . This completes the proof. □
Then, by (3.10), we have , a contradiction. We can also find such that for all . Otherwise, if for some , we have . Then by (3.10), we have , a contradiction. In the same way, we can obtain that system (1.1) has a sequence of distinct periodic solutions with period satisfying and as . This completes the proof. □
The following example is inspired partially by Example 3.1 in . Let , . Consider the following impulsive Lagrangian system with damped term:
The author declares that he has no competing interests.
The author read and approved the final manuscript.
This work is supported by Tianyuan Fund for Mathematics of the National Natural Science Foundation of China (No. 11226135) and the Fund for Fostering Talents in Kunming University of Science and Technology (No. KKSY201207032).
Long, YM: Nonlinear oscillations for classical Hamiltonian systems with bi-even subquadratic potentials. Nonlinear Anal. TMA. 24, 1665–1671 (1995). Publisher Full Text
Ding, YH: Existence and multiplicity results for homoclinic solutions to a class of Hamiltonian systems. Nonlinear Anal.. 25(11), 1095–1113 (1995). Publisher Full Text
Schechter, M: Periodic non-autonomous second-order dynamical systems. J. Differ. Equ.. 223, 290–302 (2006). Publisher Full Text
Tang, CL: Periodic solutions of nonautonomous second order systems with γ-quasisubadditive potential. J. Math. Anal. Appl.. 189, 671–675 (1995). Publisher Full Text
Tang, CL, Wu, XP: Periodic solutions for second order systems with not uniformly coercive potential. J. Math. Anal. Appl.. 259, 386–397 (2001). Publisher Full Text
Jiang, Q, Tang, CL: Periodic ad subharmonic solutions of a class of subquadratic second-order Hamiltonian systems. J. Math. Anal. Appl.. 328, 380–389 (2007). Publisher Full Text
Wu, X: Saddle point characterization and multiplicity of periodic solutions of non-autonomous second-order systems. Nonlinear Anal.. 58, 899–907 (2004). Publisher Full Text
Zhao, F, Wu, X: Existence and multiplicity of nonzero periodic solution with saddle point character for some nonautonomous second order systems. J. Math. Anal. Appl.. 308, 588–595 (2005). Publisher Full Text
Tang, XH, Jiang, J: Existence and multiplicity of periodic solutions for a class of second-order Hamiltonian systems. Comput. Math. Appl.. 59, 3646–3655 (2010). Publisher Full Text
Zhang, X, Zhou, Y: Periodic solutions of non-autonomous second order Hamiltonian systems. J. Math. Anal. Appl.. 345, 929–933 (2008). Publisher Full Text
Zhang, X, Tang, X: Subharmonic solutions for a class of non-quadratic second order Hamiltonian systems. Nonlinear Anal., Real World Appl.. 13, 113–130 (2012). Publisher Full Text
Zhang, X, Tang, X: Existence of subharmonic solutions for non-quadratic second order Hamiltonian systems. Bound. Value Probl. (2013). BioMed Central Full Text
Zhang, Q, Liu, C: Infinitely many homoclinic solutions for second order Hamiltonian systems. Nonlinear Anal.. 72, 894–903 (2010). Publisher Full Text
Nieto, JJ, O’Regan, D: Variational approach to impulsive differential equations. Nonlinear Anal., Real World Appl.. 10, 680–690 (2009). Publisher Full Text
Nieto, JJ: Variational formulation of a damped Dirichlet impulsive problem. Appl. Math. Lett.. 23, 940–942 (2010). Publisher Full Text
Xiao, J, Nieto, JJ: Variational approach to some damped Dirichlet nonlinear impulsive differential equations. J. Franklin Inst.. 348, 369–377 (2011). Publisher Full Text
Xiao, J, Nieto, JJ, Luo, Z: Multiplicity of solutions for nonlinear second order impulsive differential equations with linear derivative dependence via variational methods. Commun. Nonlinear Sci. Numer. Simul.. 17, 426–432 (2012). Publisher Full Text
Tian, Y, Ge, WG: Variational methods to Sturm-Liouville boundary value problem for impulsive differential equations. Nonlinear Anal.. 72, 277–287 (2010). Publisher Full Text
Zhou, J, Li, Y: Existence of solutions for a class of second-order Hamiltonian systems with impulsive effects. Nonlinear Anal.. 72, 1594–1603 (2010). Publisher Full Text
Sun, J, Chen, H, Nieto, JJ, Otero-Novoa, M: Multiplicity of solutions for perturbed second-order Hamiltonian systems with impulsive effects. Nonlinear Anal.. 72, 4575–4586 (2010). Publisher Full Text
Sun, J, Chen, H, Nieto, JJ: Infinitely many solutions for second-order Hamiltonian system with impulsive effects. Math. Comput. Model.. 54, 544–555 (2011). Publisher Full Text
Wu, X, Chen, S, Teng, K: On variational methods for a class of damped vibration problems. Nonlinear Anal.. 68, 1432–1441 (2008). Publisher Full Text
Duan, S, Wu, X: The local linking theorem with an application to a class of second-order systems. Nonlinear Anal.. 72, 2488–2498 (2010). Publisher Full Text
Han, ZQ, Wang, SQ: Multiple solutions for nonlinear systems with gyroscopic terms. Nonlinear Anal.. 75, 5756–5764 (2012). Publisher Full Text
Han, Z, Wang, S, Yang, M: Periodic solutions to second order nonautonomous differential systems with gyroscopic forces. Appl. Math. Lett.. 24, 1343–1346 (2011). Publisher Full Text
Li, X, Wu, X, Wu, K: On a class of damped vibration problems with super-quadratic potentials. Nonlinear Anal.. 72, 135–142 (2010). Publisher Full Text
Luo, Z, Xiao, J, Xu, Y: Subharmonic solutions with prescribed minimal period for some second-order impulsive differential equations. Nonlinear Anal.. 75, 2249–2255 (2012). Publisher Full Text